Advertisement

Archiv der Mathematik

, Volume 113, Issue 6, pp 571–580 | Cite as

Characterising bimodal collections of sets in finite groups

  • Sophie Huczynska
  • Maura B. PatersonEmail author
Article
  • 62 Downloads

Abstract

A collection of disjoint subsets \({\mathcal {A}}=\{A_1,A_2,\ldots ,A_m\}\) of a finite abelian group has the bimodal property if each non-zero group element \(\delta \) either never occurs as a difference between an element of \(A_i\), and an element of \(A_j\) with \(j\ne i\), or else for every element \(a_i\) in \(A_i\), there is an element \(a_j\in A_j\) for some \(j\ne i\) with \(a_i-a_j=\delta \). This property arises in familiar situations, such as cosets of a fixed subgroup or in a group partition, and has applications to the construction of optimal algebraic manipulation detection codes. In this paper, we obtain a structural characterisation for bimodal collections of sets.

Keywords

Finite groups Disjoint subsets External differences 

Mathematics Subject Classification

20D60 

Notes

References

  1. 1.
    Cramer, R., Dodis, Y., Fehr, S., Padró, C., Wichs, D.: Detection of algebraic manipulation with applications to robust secret sharing and fuzzy extractors. In: Smart, N. (ed.) Advances in Cryptology - EUROCRYPT 2008, LNCS, vol. 4965, pp. 471–488. Springer, Berlin (2008)Google Scholar
  2. 2.
    Füredi, Z.: On finite set-systems whose every intersection is a kernel of a star. Discrete Math. 47, 129–132 (1983)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Heden, O.: A survey of the different types of vector space partitions. Discrete Math. Algorithms Appl. 4(1), 1–14 (2012)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Huczynska, S., Paterson, M.B.: Weighted external difference families and R-optimal AMD codes. Discrete Math. 342(3), 855–867 (2019)MathSciNetCrossRefGoogle Scholar
  5. 5.
    Paterson, M.B., Stinson, D.R.: Combinatorial characterizations of algebraic manipulation detection codes involving generalized difference families. Discrete Math. 339(12), 2891–2906 (2016)MathSciNetCrossRefGoogle Scholar
  6. 6.
    Zappa, G.: Partitions and other coverings of finite groups. Ill. J. Math. 47(1–2), 571–580 (2003)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.School of Mathematics and StatisticsUniversity of St AndrewsSt AndrewsUK
  2. 2.Department of Economics, Mathematics and StatisticsBirkbeck, University of LondonLondonUK

Personalised recommendations